Florida, 2014

Hail and Damaging Wind in Florida, February 21, 2014

February 21, 2014 · NWS JAX · 5 events in 3 counties and zones

A pre-frontal squall line of severe storms tracked across SE Ga during the morning hours and then across NE Fl during the early to mid afternoon hours. Severe storms produced widespread wind damage with a few isolated rotating supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line of severe storms tracked across SE Ga during the morning hours and then across NE Fl during the early to mid afternoon hours. Severe storms produced widespread wind damage with a few isolated rotating supercells. Sufficient heating near the St. Johns river basin produced elevated surface based instability during the afternoon, and updrafts were greatly enhanced by this forcing. A few isolated pre-squall line cells blossomed over Putnam...St. Johns and Flagler counties in the afternoon and produced large hail. A wall cloud was observed with a rotating storm over Putnam county, and a tornado warning was issued for this cell, however, ground based tornadic damage was not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 21, 10:08 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 21, 10:08 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 AM EST FRI FEB 21 2014

...SEVERE STORMS ONGOING OVER SE GA...

.UPDATE...A PRE-FRONTAL SQUALL LINE OF SEVERE STORMS WAS TREKKING
RAPIDLY EASTWARD OVER SE GA WITH SPEEDS 40-50 MPH. BOWING LINE SEGMENTS
HAVE PRODUCED WIND DAMAGE OVER COFFEE COUNTY. MODERATE ROTATION IN
COUPLETS ALONG BOWING SEGMENTS WILL CONTINUE TO SUPPORT AN
ISOLATED TORNADO THREAT. EXTENDED THE SEVERE TSTORM WATCH EASTWARD
FOR ALL OF SE GA AND TO INCLUDE NASSAU COUNTY. WILL LIKELY NEED TO
ADD MORE NE FL COUNTIES TO THE WATCH AS THE LINE MOVES FARTHER
EAST.

&&

.AVIATION...

DETERIORATING CONDITIONS TO MVFR EXPECTED AT ALL SITES AS SQUALL
LINE BLOWS THROUGH GENERALLY BETWEEN 17Z-21Z TODAY. STRONG LOW
LEVEL JET OF 40-45 KTS FROM SW WILL CONTINUE BUMPY CONDITIONS IN
THE LOWER LEVELS. CONTINUED TO SHOW GUSTS TO 40 KT POSSIBLE AS
SQUALL LINE MOVES THROUGH.

&&

.MARINE...A MARINE WEATHER STATEMENT WAS ISSUED TO ALERT MARINERS
OF THE SQUALL LINE PUSHING OFFSHORE OF THE SE GA COAST BY MIDDAY
AND THE FL COAST DURING THE EARLY AFTN HOURS. A SMALL CRAFT
EXERCISE CAUTION CONTINUES FOR THE OFFSHORE WATERS DUE TO
SOUTHERLY WINDS 15-20 KTS AND SEAS UP TO 6 FT IN THE GULF STREAM.

RIP CURRENTS: LOW RISK TODAY AND SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  43  70  47 / 100  10  10  10
SSI  72  52  65  51 / 100  20  10  10
JAX  77  50  70  51 / 100  30  10  10
SGJ  77  56  66  56 / 100  40  20  10
GNV  76  54  73  53 / 100  40  20  10
OCF  79  57  75  56 / 100  40  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/TRABERT/SHASHY/NELSON/SANDRIK/WALKER
Hazardous weather outlook, Feb 21, 6:42 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 AM EST FRI FEB 21 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-221100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
642 AM EST FRI FEB 21 2014

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG THIS MORNING...GENERALLY ALONG AND EAST OF A LINE
FROM OCALA TO ST AUGUSTINE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR INLAND SOUTHEAST
GEORGIA...AND THE SUWANNEE VALLEY OF NORTHEAST FLORIDA UNTIL 2 PM.

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TODAY WITH
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A FEW STORMS MAY
BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AS WATCHES ARE ISSUED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE IS CONSIDERING THE
DISCONTINUANCE...OR REDUCED ISSUANCE...OF THIS PRODUCT. PLEASE
FORWARD COMMENTARY ON THE HAZARDOUS WEATHER OUTLOOK PRODUCT TO
OUR METEOROLOGIST IN CHARGE...SCOTT CORDERO...AT
SCOTT.CORDERO@NOAA.GOV. THIS WILL IN NO WAY AFFECT NOAA WEATHER
RADIO...BUT ONLY PERTAINS TO THE HAZARDOUS WEATHER OUTLOOK
PRODUCT WHICH SUMMARIZES ADVISORIES...WATCHES...AND WARNINGS
WHICH ARE ALREADY IN EFFECT.

In the hours before

Local storm report, Feb 21, 11:29 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1129 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     3 E ODUM                31.66N 81.97W
02/21/2014                   WAYNE              GA   EMERGENCY MNGR

            EMA SURVEYED DAMAGE WITH NOTED METAL SHED DAMAGED WITH 10
            TO 12 TREES DOWN. DAMAGE AREA ABOUT 100 YARDS WIDE AND
            100 YARDS LONG. LOCATED NEAR WILLIAMS ROAD AND TANK ROAD.
            TIME ESTIMATED FROM RADAR.

&&
THIS IS AN UPDATE OF THE DAMAGE REPORTED IN CENTRAL WAYNE COUNTY.

ARS
Special weather statement, Feb 21, 11:31 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1131 AM EST FRI FEB 21 2014

FLZ022>025-030>032-035-036-GAZ165-166-211715-
ALACHUA-BAKER-BRADFORD-CLAY-COASTAL
CAMDEN-COLUMBIA-DUVAL-GILCHRIST-INLAND CAMDEN-NASSAU-UNION-
1131 AM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY...BRADFORD...SOUTHERN BAKER...ALACHUA...SOUTHERN COLUMBIA...
GILCHRIST...UNION...SOUTHERN CAMDEN...DUVAL AND NASSAU COUNTIES FOR
STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1215 PM EST...

AT 1131 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF KINGS FERRY TO 6 MILES NORTH OF MACCLENNY TO 17 MILES
NORTHWEST OF BELL...MOVING EAST AT 40 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND OLUSTEE...HILLIARD...SANDERSON...KINGS
FERRY...MACCLENNY...LULU...GLEN SAINT MARY...CALLAHAN...BRYCEVILLE
AND BELL THROUGH 1215 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. IF FURTHER INTENSIFICATION OCCURS A
WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST FRIDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 2952 8256 2958 8278 2958 8296 2982 8294
      2991 8286 2997 8276 3002 8279 3033 8221
      3037 8218 3037 8204 3056 8200 3063 8203
      3090 8189 3095 8140 3075 8145 3070 8142
      3051 8144 3038 8139
TIME...MOT...LOC 1631Z 273DEG 33KT 3089 8181 3036 8209
          2989 8304

NELSON
Local storm report, Feb 21, 11:44 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLOOD            5 WSW UNF               30.25N 81.59W
02/21/2014                   DUVAL              FL   TRAINED SPOTTER

            STREET FLOODING WAS REPORTED BY A STORM SPOTTER NEAR JT
            BUTLER BLVD AND ST LUKES HOSPITAL.

&&

ARS
Special weather statement, Feb 21, 11:47 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 AM EST FRI FEB 21 2014

GAZ153-154-166-211715-
COASTAL CAMDEN-COASTAL GLYNN-INLAND GLYNN-
1147 AM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CAMDEN...EASTERN GLYNN AND EXTREME SOUTHERN MCINTOSH COUNTIES FOR
STRONG WINDS VALID UNTIL 1215 PM EST...

AT 1147 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHWEST OF BOYS ESTATE TO 7 MILES NORTHWEST OF DOVER BLUFF TO 4
MILES NORTH OF HARRIETTS BLUFF TO 3 MILES SOUTHWEST OF KINGSLAND...
MOVING EAST AT 40 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND KINGSLAND...HARRIETTS BLUFF...DOCK JUNCTION...BOYS
ESTATE...DOVER BLUFF...COUNTRY CLUB ESTATES...BRUNSWICK...ST.
SIMONS...ST. MARYS AND KINGS BAY BASE THROUGH 1215 PM EST. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST FRIDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3120 8126 3120 8132 3113 8134 3111 8139
      3100 8140 3101 8145 3098 8147 3098 8140
      3090 8140 3077 8145 3071 8144 3074 8169
      3080 8168 3094 8159 3109 8161 3136 8151
      3134 8144 3128 8139 3129 8128 3127 8125
TIME...MOT...LOC 1647Z 289DEG 36KT 3126 8145 3107 8157
          3092 8154 3074 8165

TRABERT
Special weather statement, Feb 21, 11:58 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1158 AM EST FRI FEB 21 2014

FLZ025-032-033-211745-
CLAY-DUVAL-ST. JOHNS-
1158 AM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...NORTHWESTERN ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR
STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1245 PM EST...

AT 1159 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER FLEMING ISLAND...MOVING NORTHEAST
AT 30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FLEMING ISLAND...SWITZERLAND...ORANGE PARK...LAKESIDE...FRUIT COVE...
DOCTORS INLET...BELLAIR...NAS JAX AND MANDARIN THROUGH 1245 PM EST.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST FRIDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3002 8172 3017 8183 3042 8141 3041 8140
      3035 8138 3023 8137 3014 8134
TIME...MOT...LOC 1659Z 240DEG 27KT 3014 8168

NELSON
Local storm report, Feb 21, 12:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1202 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND GST     3 SSE WOODBINE          30.91N 81.71W
02/21/2014  E55.00 MPH       CAMDEN             GA   TRAINED SPOTTER

            STRONG GUSTY WINDS NEAR COLESBURG TOMPKINS RD AND HWY 17

&&

AWALKER

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Putnam

When
February 21, 12:10 PM EST
Where
Putnam County, 2.5 mi ENE of Florahome
Reported by
Emergency Manager
Coordinates
29.740, -81.840

A funnel cloud was observed near Etoniah Creek State Forest. A storm spotter also reported a funnel cloud.

Hail, Putnam

When
February 21, 12:10 PM EST
Where
Putnam County, 2.5 mi ENE of Florahome
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.740, -81.840

Quarter size hail was observed near Etoniah Creek State Forest.

Thunderstorm Wind, St. Johns

When
February 21, 1:20 PM EST
Where
St. Johns County, 1.92 mi WSW of Glimpse of Glory
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.910, -81.410

A spotter reported winds of 55-60 mph along I-95 West to NW of the St. Augustine area.

Hail, St. Johns

When
February 21, 1:20 PM EST to 1:30 PM EST
Where
St. Johns County, 1.8 mi W of Glimpse of Glory
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.920, -81.410

Quarter to dime size hail persisted for 10 minutes at the St. Johns County Emergency Operations Center near State Road 16 and Interstate 95.

Hail, Flagler

When
February 21, 2:30 PM EST
Where
Flagler County, 3.57 mi SSW of Codys Corner
Measured
1 in hail
Reported by
Public
Coordinates
29.291, -81.327

Quarter to nickel size hail was observed along State Road 11 from County Road 304 southward.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491835, 491839, 491836, 491837, 491840.